Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

August 7, 2021

NWS Caribou, ME issued this special weather statement at Aug 7, 2021, 5:15 PM EDT. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 5:15 PM EDT (21:15 UTC)
Expired
Aug 7, 2021, 5:30 PM EDT
In force
15 min
Issued by
NWS Caribou, ME
Hail
0.25 in
Wind
40

The radar

The Caribou radar (KCBW), 10 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS81 KCAR 072115 CCA
SPSCAR

Special Weather Statement...CORRECTED
National Weather Service Caribou ME
515 PM EDT Sat Aug 7 2021
 
MEZ006-072130-
Southeast Aroostook ME-
515 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern
Aroostook County through 530 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cary Plantation, or 10 miles south of Houlton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hodgdon, Amity, Cary Plantation, Cary and North Amity. 

This includes US Highway 1 between North Amity and Cary.
 
LAT...LON 4592 6787 4601 6790 4606 6778 4594 6778
      4593 6776 4592 6775 4591 6775
TIME...MOT...LOC 2113Z 250DEG 16KT 4598 6782 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MStrauser

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:19 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 7, 4:19 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
419 PM EDT Sat Aug 7 2021

.SYNOPSIS...
A cold front will cross the area tonight with high pressure
building north of the area Sunday. A warm front will lift
across the region Monday night. High pressure will be to the
southeast Tuesday into Wednesday with another area of low
pressure crossing the region Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Cold front is just to the northwest of the state as of this time.
Temps hv warmed into the 80s thought they have taken some time to
rise acrs the north under cld cvr. Convective cells are occurring fm
the Central Highlands north though lightning has been lacking.
Instability is present, mainly acrs srn areas where the most heating
occurred but with very little forcing to dvlp storms it is fairly
quiet south of the Central Highlands.

Expect that showers and storms wl continue into this evening bfr
instability wanes with loss of diurnal htg. Frontal boundary will
provide little in the way of relief from the heat and humidity with
the main difference being felt across the far north tomorrow. Skies
will clear after midnight from north to south and hv added patchy fog
into river valleys but later shifts may need to expand acrs entire
area depending on observations that come in during the evening.

As the front stalls near the coast in the morning another wv wl
begin to interact with the boundary in the morning. Hv include a chc
for showers in far swrn areas along with isold thunder in the aftn.
However, think that most of the storms will remain to our southwest
in GYX's area. Temps wl be slightly cooler by a few degrees tomorrow
but still expecting 80s over most of the region.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
The cold front will be come nearly stationary to the south of the
Downeast coast Sunday evening as a ridge of high presque at the
surface slides east into the Canadian Maritimes. Expect partly
to mostly cloudy skies Sunday night. Patchy fog is possible
Downeast but it should remain mainly dry overnight.

The front will begin to lift north across the region as a warm front
later Monday and Monday evening. A short wave moving east from
Quebec may result in a few showers or a slight chance for a
thunderstorm across the north later Monday and Monday evening. The
warm front will lift to the north of the region later Monday night.

Tuesday will be warm day with high temperatures inland climbing
into the low to mid 80s. With dew points expected to rise into
the mid to upper 60s Tuesday afternoon it will feel quite muggy.
Along with the increasing moisture will be the chance for an
afternoon shower or thunderstorm, mainly north of the Katahdin
region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Unseasonably warm and humid weather is expected through the mid
to late week period. Plenty of low level moisture will be in
place with dew points into the 60s for much of the week. There
will be the chance for afternoon showers and thunderstorms,
mainly across northern and central areas through the period,
with unstable air mass in place a potential for weak short wave
passages. Areas of fog will be common during the nighttime and
early morning hours each day, with the warm moist airmass in
place and the potential for added moisture from any showers and
thunderstorms each day. The next significant cold front won't
arrive until next Saturday but there are still some timing
differences.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR this afternoon with potential for brief MVFR in
showers/storms at northern terminals through 02z. Expect cigs
drop to low MVFR along cold front moving through overnight
before rebounding to VFR after 06z.

Downeast terminals likely to see MVFR/IFR cigs and fog settle in
after 04z tonight before gradually improving after daybreak.

SHORT TERM:
Sun night...VFR North, chance for MVFR or lower in patchy fog late
downeast. Light S to SE wind.

Mon...LCL IFR in patchy fog KBGR/KBHB, otherwise VFR N with
afternoon sct shower or tstms. S wind around 10 kt.

Mon night...Mainly VFR, LCL IFR in patchy fog, mainly KBGR/KBHB.
Light S wind.

Tue...LCL IFR early morning in patchy fog, otherwise VFR, Possible
MVFR in SCT -TSRA late afternoon. S wind around 10 kt.

Tue night...IFR in patchy/areas fog, especially KBGR/KBHB. Light S
wind.

Wed-Thu...Mainly VFR, with LCL MVFR in SCT afternoon showers
and
-TSRA and IFR/LIFR in nighttime and early morning areas of fog.
 Light S wind.

&&

.MARINE...
NEAR TERM: Seas and wind remain below SCA levels through the day
tomorrow. Visibilities will be reduced in patchy fog over the
waters.

SHORT TERM: Winds/seas are expected to remain below SCA levels
through the period. Patchy fog is expected Sunday night through
Tuesday, with areas of fog expected mid to late week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar
Short Term...TWD
Long Term...TWD
Aviation...TWD/Farrar
Marine...TWD/Farrar
Hazardous weather outlook, Aug 7, 3:23 AM EDT, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
323 AM EDT Sat Aug 7 2021

MEZ001>006-010-011-015>017-029>032-080730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
323 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-080730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
323 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 3:59 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Caribou ME
359 PM EDT Sat Aug 7 2021

MEZ002-072015-
Northeast Aroostook ME-
359 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of eastern Aroostook
County through 415 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easton, or near Presque Isle, moving east at 35 mph.

HAZARD...Wind gusts to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Presque Isle, Fort Fairfield, Mars Hill and Easton.

This includes US Highway 1 near Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to ponding of water on roadways. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4663 6804 4676 6804 4679 6779 4658 6779
TIME...MOT...LOC 1958Z 269DEG 28KT 4668 6794

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MStrauser
Special weather statement, Aug 7, 5:13 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Caribou ME
513 PM EDT Sat Aug 7 2021

MEZ006-072130-
Southeast Aroostook ME-
513 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of  through 530 PM
EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cary Plantation, or 10 miles south of Houlton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hodgdon, Amity, Cary Plantation, Cary and North Amity.

This includes US Highway 1 between North Amity and Cary.

LAT...LON 4592 6787 4601 6790 4606 6778 4594 6778
      4593 6776 4592 6775 4591 6775
TIME...MOT...LOC 2113Z 250DEG 16KT 4598 6782

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MStrauser
Special weather statement, Aug 7, 5:15 PM EDT, 0 minutes before
Special Weather Statement...CORRECTED
National Weather Service Caribou ME
515 PM EDT Sat Aug 7 2021

MEZ006-072130-
Southeast Aroostook ME-
515 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern
Aroostook County through 530 PM EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cary Plantation, or 10 miles south of Houlton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hodgdon, Amity, Cary Plantation, Cary and North Amity.

This includes US Highway 1 between North Amity and Cary.

LAT...LON 4592 6787 4601 6790 4606 6778 4594 6778
      4593 6776 4592 6775 4591 6775
TIME...MOT...LOC 2113Z 250DEG 16KT 4598 6782

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MStrauser

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:59 PM EDTSpecial Weather StatementCARAroostook16 min
Aug 7, 5:13 PM EDTSpecial Weather StatementCAR17 min
Aug 7, 7:08 PM EDTSpecial Weather StatementCARPenobscot37 min
Aug 7, 7:45 PM EDTSpecial Weather StatementCARPenobscot45 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.